Protracted Benzo withdrawal

Posted by aarniek @aarniek, Oct 30, 2016

Taken of 8mg of Ativan daily in 3 weeks and suffering terribly nearly 4 years now! Unable to walk ,have insane muscle tightness,no memory,tinnius is unbearable,unable to picture things in my mind ! After 45 months it’s worse than ever and 2 neurologists have tried only medications which all made me even worse!

Interested in more discussions like this? Go to the Depression & Anxiety group.

Hi,

I went far too fast the first time because I didn’t know. After cutting dose by a quarter in January 2017 I then tried to CT 7.5mg in August. Reinstated and then tapered over 2 months.

Had to reinstate after 4 months but didn’t stabilise. Tapered from 4mg to 1.5 mg per day since May this year.

Can’t get any lower. Having seizure-like activity. Bedridden in pain, whole body spasm and many horrendous symptoms.

Can’t work out how to get any lower. Holding atm in the hope something will change.

Frankly I feel this will end my life.

REPLY
@jossm

Hi,

I went far too fast the first time because I didn’t know. After cutting dose by a quarter in January 2017 I then tried to CT 7.5mg in August. Reinstated and then tapered over 2 months.

Had to reinstate after 4 months but didn’t stabilise. Tapered from 4mg to 1.5 mg per day since May this year.

Can’t get any lower. Having seizure-like activity. Bedridden in pain, whole body spasm and many horrendous symptoms.

Can’t work out how to get any lower. Holding atm in the hope something will change.

Frankly I feel this will end my life.

Jump to this post

So sorry it's so bad, that sound terrible. Which med did u start on. I went off only .50 klonopin taken in evening for 14 years in a month and that was last March still having issues. I have vision issues, tinnitus, major brain fog and memory problems. I cant find anyone who knows anything to even help. My dr's are no help. I am slightly tempted to go back on or try a pill again just to see if it helps. But very afraid I will feel worse. Dont give up, sure we will get out of this.

REPLY
@jossm

Hi,

I went far too fast the first time because I didn’t know. After cutting dose by a quarter in January 2017 I then tried to CT 7.5mg in August. Reinstated and then tapered over 2 months.

Had to reinstate after 4 months but didn’t stabilise. Tapered from 4mg to 1.5 mg per day since May this year.

Can’t get any lower. Having seizure-like activity. Bedridden in pain, whole body spasm and many horrendous symptoms.

Can’t work out how to get any lower. Holding atm in the hope something will change.

Frankly I feel this will end my life.

Jump to this post

Jossm – what was the last dosage you were stabile on? If 10mgs of Valium would relieve your symptoms would you consider that an option? I realize you've spent close to 2 years reducing your intake so losing ground, so to speak, might sound like a terrible idea. But where you are at right now sounds awful too. I'm so sorry. But there is always hope. Healing is what the body does naturally. Doctors can facilitate that healing, or royally screw it up. But it's your body doing the healing. Are you on any other medications?

REPLY
@jossm

Hi,

I went far too fast the first time because I didn’t know. After cutting dose by a quarter in January 2017 I then tried to CT 7.5mg in August. Reinstated and then tapered over 2 months.

Had to reinstate after 4 months but didn’t stabilise. Tapered from 4mg to 1.5 mg per day since May this year.

Can’t get any lower. Having seizure-like activity. Bedridden in pain, whole body spasm and many horrendous symptoms.

Can’t work out how to get any lower. Holding atm in the hope something will change.

Frankly I feel this will end my life.

Jump to this post

Hi, @jossm – it sounds like you are having some fairly significant side effects with your taper off of diazepam (Valium). Is your neurologist walking through this process with you? I believe you mentioned you had an appointment with your neurologist sometime soon?

REPLY
@elsa1000

Yes, it's been a long process. It's worth mentioning that the initial reduction of the Xanax (from 1mg tid to .5 tid) was done on my own. As in, I didn't tell my doctor I was planning on trying to discontinue the medication. Or even reduce it. This was a very conscious decision on my part because I didn't want anyone putting any pressure on me. My prescription was always written as "3mg tid, as needed". So I quietly and slowly set out to need less. My biggest fear (for years and years) was of a high speed, forced titration. I finally had to enlist my doctor's help when it came to switching to Valium. She was not comfortable with the idea at all! She went to medical school not too long after decades of over-prescription of Valium by the medical community. So it had (and has) a terrible reputation. The fact is it is no more or less addictive than any of the other benzodiazepines. You'll get physically dependent on any of them if you take them daily. Had I asked my doctor to treat my anxiety with Valium instead of Xanax, I'm sure she would have said "no way". Instead, I asked her to use Valium as a titration tool. And that she was amenable to. The beauty of using Valium is that there is no between-dose withdrawal symptoms because of the long half-life.

Jump to this post

I read that Valium can cause Dementia with long-term use. Just be careful.

REPLY
@catcatanzaro60

I read that Valium can cause Dementia with long-term use. Just be careful.

Jump to this post

@catcatanzaro60 – I found this article about it: https://www.health.harvard.edu/mind-and-mood/two-types-of-drugs-you-may-want-to-avoid-for-the-sake-of-your-brain

Be careful of the studies and research because even this one had no control group so there is no "proof"

REPLY

Today, Mayo Clinic Connect's member spotlight features someone many of you have interacted with in this discussion on protracted benzo withdrawal. Read @thankful's interview with @johnbishop to find out what brought him to Connect and how he finds balance in life.

–– Fly Fishing, Gardening and the Northwest: Meet @thankful https://connect.mayoclinic.org/page/about-connect/newsfeed/fly-fishing-gardening-and-the-northwest-meet-thankful/

Follow the About Connect page to read all the Member Spotlights: https://connect.mayoclinic.org/page/about-connect/

REPLY
@merpreb

@catcatanzaro60 – I found this article about it: https://www.health.harvard.edu/mind-and-mood/two-types-of-drugs-you-may-want-to-avoid-for-the-sake-of-your-brain

Be careful of the studies and research because even this one had no control group so there is no "proof"

Jump to this post

That's scary. I'm on both of those families of drugs (amitriptyline and valium). Today I reduce down from 4mg of Valium to 3mg. After I finish the valium titration I intend to d/c the tricyclic in the same super slow way. I figure even if I need to be on it, it's worth checking to see if that need exists 2 1/2 years later. Some things give me hope. The plasticity of the human brain is not fixed. It can heal after brain injury even into old age. Also, when I was young it was generally understood that the brain does not produce new brain cells. Not true! I'm trying to remain hopeful but it's hard and it's scary. My short-term memory is practically nonexistent.

REPLY

@elsa1000
I don’t see how those meds would help with those symptoms. I’ll never take a benzodiazepine or an Antidepressant. Have you tried a muscle relaxant?
Why are you unable to walk?
Do you have a diagnosis?
Jake

REPLY
@jakedduck1

@elsa1000
I don’t see how those meds would help with those symptoms. I’ll never take a benzodiazepine or an Antidepressant. Have you tried a muscle relaxant?
Why are you unable to walk?
Do you have a diagnosis?
Jake

Jump to this post

@jakedduck1 – I think you tagged the wrong person.

REPLY

@elsa1000
Yes I did, thank you for letting me know
Jake

REPLY

@elsa1000
Your a very intelligent person.
Always smart to take the lowest possible effective dose.
I can relate to your memory issues. Mine are both short and long term. I lost all memories from age 15 back. And many more years throughout my life.
Speech Pathologists can be helpful with memory issues. I’ve been to three. You might want to consider it.
Best of luck,
Jake

REPLY
Please sign in or register to post a reply.
  Request Appointment